Tennessee, 2011

Heat in Tennessee, June 3 to 5, 2011

June 3 to 5, 2011 · NWS MEG · 2 events in 2 counties and zones

The first heat wave of the summer season arrived in the Mid-South during the beginning part of June. High temperatures reached into the mid to upper 90s while heat index reached between 105 to 109 degrees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The first heat wave of the summer season arrived in the Mid-South during the beginning part of June. High temperatures reached into the mid to upper 90s while heat index reached between 105 to 109 degrees. Warm temperatures continued into the middle of June. At least four heat-related deaths occurred across the area during the month of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 3, 5:25 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Jun 3, 5:25 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
625 AM CDT FRI JUN 3 2011

.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 333 AM CDT FRI JUN 3 2011/

DISCUSSION...

CURRENTLY...592DM UPPER LEVEL HIGH PRESSURE IS CENTERED NEAR
MEMPHIS THIS MORNING. SKIES ARE MOSTLY CLEAR WITH A FEW HIGH
CLOUDS OVER THE BOOTHEEL AND WEST TN. TEMPS ARE RUNNING 2 TO 4
DEGREES WARMER THAN LAST NIGHT.

UPPER LEVEL RIDING WILL REMAIN OVER THE MIDSOUTH FOR AT LEAST THE
NEXT WEEK AND POSSIBLY LONGER. THIS WILL KEEP HOT AND HUMID
CONDITIONS ENTRENCHED ACROSS THE AREA. RAIN CHANCES APPEAR MINIMAL
THROUGH THE PERIOD THOUGH CANNOT RULE OUT A STRAY THUNDERSTORM BY
EARLY NEXT WEEK. NOT WORTH MENTIONING IN THE FORECAST AT THIS
POINT. THE BIG CONCERN ARE TEMPERATURES AND HEAT INDICES. 925 MB
TEMPS RANGE FROM 27-29C FOR THE NEXT WEEK RESULTING IN TEMPS
MAINLY IN THE UPPER 90S TO PERHAPS 100 DEGREES AT A FEW LOCATIONS.
THIS IS NEAR RECORD OR RECORD HEAT FOR EARLY JUNE. THE RECORD HIGH
FOR TODAY AND SATURDAY AT MEMPHIS INTERNATIONAL IS 97 DEGREES.
JUNE 6TH (MONDAY) REPRESENTS THE EARLIEST 100 DEGREE HIGH EVER
RECORDED AT MEMPHIS.

MOS GUIDANCE CONTINUES TO MIX DEWPOINTS DOWN INTO THE UPPER 60S
THIS AFTERNOON WHICH IS A LITTLE HIGHER THAN YESTERDAY. AS A
RESULT EXPECT CONDITIONS TODAY TO BE MORE UNCOMFORTABLE THAN
YESTERDAY BUT JUST BELOW THE 105 DEGREE THRESHOLD NEEDED FOR A
HEAT ADVISORY. THERE IS POTENTIAL TO REACH HEAT ADVISORY CRITERIA
THIS WEEKEND INTO EARLY NEXT WEEK DEPENDING ON HOW MUCH AFTERNOON
DEWPOINTS MIX AND WILL CONTINUE TO MENTION THIS POSSIBILITY IN
THE HWO.

SJM

&&

.AVIATION...

12Z TAF CYCLE

MAINLY VFR CONDS WILL PERSIST THROUGH THE PERIOD. PLACED FIRST
HOUR TEMPO MVFR FOG AS IT LIFTS AT KMKL AND KTUP. LIGHT SOUTHWEST
WINDS WILL BECOME VARIABLE BY SUNSET...WITH CLEARING SKIES.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  98  76  99  76 /  10  10  10  10
MKL  96  70  97  70 /  10  10  10  10
JBR  97  73  98  73 /  10  10  10  10
TUP  98  73  98  73 /  10  10  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 3, 2:50 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
350 AM CDT FRI JUN 3 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
350 AM CDT FRI JUN 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDICES MAY EXCEED 105 DEGREES THIS WEEKEND INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Shelby

When
June 3, 10:00 AM CST to June 5, 4:00 PM CST
Where
Shelby forecast zone
Deaths
3 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Three deaths occurred in the Memphis area as a result of the heat.

Heat, Tipton

When
June 3, 10:00 AM CST to June 5, 4:00 PM CST
Where
Tipton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
35.497, -89.759 (the zone’s center; the record gives no point)

One death occurred in Brighton as a result of the heat.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Shelby2011-06-0760MaleOutside/Open AreasDirect
Heat, Shelby2011-06-1462MalePermanent HomeDirect
Heat, Shelby2011-06-0675FemalePermanent StructureDirect
Heat, Tipton2011-06-0760MaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321439, 321440.